Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 129, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2011, 5:40 PM MST for Pima County, Arizona. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2011, 5:40 PM MST (00:40 UTC)
- Expired
- Sep 9, 2011, 6:45 PM MST
- In force
- 65 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 19 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:45 PM MST | HAIL 1 | Green Valley, AZ | |
| Sep 9, 5:47 PM MST | HAIL 1 | 3 Ne Green Valley, AZ | |
| Sep 9, 5:49 PM MST | HAIL 1 | 2 Ne Green Valley, AZ | |
| Sep 9, 5:51 PM MST | HAIL 0.75 | 5 Sse Sahuarita, AZ | |
| Sep 9, 5:55 PM MST | HAIL 1.25 | Green Valley, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 3212 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670 WUUS55 KTWC 100040 SVRTWC AZC019-100145- /O.NEW.KTWC.SV.W.0129.110910T0040Z-110910T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 540 PM MST FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 645 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAHUARITA...OR 11 MILES NORTHEAST OF GREEN VALLEY...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS-MONTHAN AIR FORCE BASE...CORONA DE TUCSON...RITA RANCH...VAIL AND SAGUARO NATIONAL PARK EAST. THIS WARNING REPLACES THE WARNING THAT WAS ISSUED EARLIER THIS AFTERNOON FOR AREAS A LITTLE FARTHER SOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3225 11045 3174 11046 3173 11119 3220 11120 TIME...MOT...LOC 0039Z 257DEG 18KT 3199 11085 $$
2 follow-up statements
326 WWUS55 KTWC 100121 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 621 PM MST FRI SEP 9 2011 AZC019-100145- /O.CON.KTWC.SV.W.0129.000000T0000Z-110910T0145Z/ PIMA AZ- 621 PM MST FRI SEP 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS THAT HAVE A HISTORY OF PRODUCING ONE INCH HAIL WHICH IS ABOUT THE SIZE OF A QUARTER. THESE STORMS ARE ALSO CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS COVER A LARGE AREA FROM SOUTHERN PORTIONS OF THE TUCSON METRO AREA TOWARD THE SANTA CRUZ COUNTY LINE. THESE STORMS WILL MOVE EAST AT 25 MPH. LAT...LON 3225 11045 3174 11046 3173 11119 3220 11120 TIME...MOT...LOC 0117Z 257DEG 18KT 3203 11063 $$
234 WWUS55 KTWC 100147 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 647 PM MST FRI SEP 9 2011 AZC019-100156- /O.EXP.KTWC.SV.W.0129.000000T0000Z-110910T0145Z/ PIMA AZ- 647 PM MST FRI SEP 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... HOWEVER...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO OCCUR AND SHOULD REMAIN UNDER SEVERE LIMITS. THIS MEANS THE STORMS STILL HAVE THE ABILITY TO PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH. LAT...LON 3225 11045 3174 11046 3173 11119 3220 11120 TIME...MOT...LOC 0121Z 257DEG 18KT 3203 11061 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:35 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 9, 2:35 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST FRI SEP 9 2011 .SYNOPSIS...AN AREA OF LOW PRESSURE MOVING TO A POSITION NEAR THE SOUTHERN CALIFORNIA COAST WILL BRING A MOISTER SOUTHERLY FLOW INTO THE AREA FOR A MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE FRIDAY AND INTO THE WEEKEND...ALONG WITH COOLER DAYTIME TEMPERATURES. SOME STORMS WILL LIKELY GENERATE HEAVY RAINFALL. && .DISCUSSION...STILL EXPECTING WIDESPREAD SHOWERS/SCATTERED THUNDERSTORMS INTO LATE TONIGHT. HEAVY RAIN AND ISOLATED SEVERE HAIL/WIND ARE MAIN THREATS THIS EVENING. ISSUED FLASH FLOOD WATCH OUT FOR AREAS EAST OF A KEARNY-ARIVACA LINE AND SOUTH OF A FORT THOMAS-CLIFTON LINE AS THIS AREA WILL BE UNDER INCREASING UPPER LEVEL DIFFLUENT FLOW THIS EVENING. SOME AREAS COULD SEE 2-3" THIS EVENING. THIS ALL IS ASSOCIATED WITH A PAIR OF UPPER LOWS OVER THE WESTERN STATES. THE FIRST ONE WAS NR AZ/UT BORDER WITH THE OTHER OVER WESTERN NEVADA. THE AZ/UT BORDER LOW WILL LIFT NORTH THIS EVENING...THUS INCREASING UPPER LEVEL DIFFLUENT FLOW OVER THE AREA...WHILE THE NEVADA LOW WILL BECOME THE DOMINANT LOW OVER THE WEEKEND AS IT DROPS INTO SOUTHERN CALIFORNIA. SATURDAY...WILL SEE SOME DRIER AIR PUSH IN FROM THE SOUTHWEST DURING THE MORNING HOURS AS THE UPPER LOW MOVES OVER LA BASIN. HOWEVER BY LATE IN THE AFTERNOON...MID LEVEL FLOW ALOFT TURNS TO THE SOUTH AS THE LOW WILL BE WEST OF SAN DIEGO. THIS WILL ALLOW HIGHER PRECIPITABLE WATER OVER SONORA MEXICO TO ADVECT ACROSS THE AREA. THUS HAVE LOWERED POPS FOR THE AFTERNOON PERIOD WITH HIGHER POPS GOING TOMORROW NIGHT. SUNDAY THROUGH MUCH OF NEXT WEEK...WILL TRANSITION BACK INTO MORE MONSOONAL TYPE DIURNAL THUNDERSTORM ACTIVITY AS UPPER LOW MEANDERS OFF/OVER SOUTHERN CALIFORNIA. HIGHS WILL BE COOLER OVER THE WEEKEND...GENERALLY BELOW NORMAL...THEN START TO WARM BACK ABOVE NORMAL NEXT WEEK. && .AVIATION...ISOLD-SCT TSRA/SHRA BECOMING SCT-NUMEROUS TSRA/SHRA LATE THIS AFTERNOON INTO THIS EVENING. PRECIP TO DECREASE IN COVERAGE 09Z-12Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 40 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY SELY/SLY 5-15 KTS THRU 12Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS TONIGHT THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND INTO NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 3 AM MST SATURDAY FOR PUBLIC ZONE 503>509 AND 511>514. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 11:50 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 1150 AM MST FRI SEP 9 2011 AZZ503-504-506>509-511>514-101000- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- 1150 AM MST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON INTO TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 3 PM THIS AFTERNOON UNTIL 3 AM MST TONIGHT. PLEASER REFER TO AWIPS HEADER /PHXFFATWC/ OR WMO HEADER /WGUS65 KTWC/ FOR ADDITIONAL DETAILS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS AFTERNOON AND PERSIST INTO THE EARLY MORNING HOURS...WITH THE HEAVIEST RAINFALL EXPECTED ALONG A LINE FROM DOUGLAS TO ORACLE. WIDESPREAD RAINFALL AMOUNTS OF 0.75 TO 1.25 INCHES ARE ANTICIPATED...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2 TO 3 INCHES. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY THROUGH THURSDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 9, 12:56 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1256 PM MST FRI SEP 9 2011 AZZ502>504-092045- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1256 PM MST FRI SEP 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM MST... AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF THREE POINTS...OR 24 MILES NORTHWEST OF GREEN VALLEY...MOVING EAST AT 15 MPH. VERY HEAVY RAIN...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS AND RYAN FIELD. LAT...LON 3223 11111 3188 11107 3194 11146 3213 11148 TIME...MOT...LOC 1956Z 258DEG 15KT 3204 11132
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Sep 9, 5:40 PM MST | Flash Flood Warning | TWC | Pima | 80 min |
| Sep 9, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 66 min |
| Sep 9, 6:14 PM MST | Special Weather Statement | TWC | 46 min | |
| Sep 9, 6:56 PM MST | Special Weather Statement | TWC | 49 min | |
| Sep 9, 7:02 PM MST | Flash Flood Warning | TWC | Pima | 88 min |
| Sep 9, 7:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Sep 9, 7:52 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 83 min |
| Sep 9, 8:31 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 74 min |
| Sep 9, 9:17 PM MST | Flash Flood Warning | TWC | Cochise | 58 min |
| Sep 10, 1:44 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Sep 10, 2:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Sep 10, 2:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Sep 10, 2:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 50 min |
| Sep 10, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Sep 10, 3:10 PM MST | Tornado Warning | TWC | Pinal | 20 min |
| Sep 10, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Sep 10, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Sep 10, 3:39 PM MST | Flash Flood Warning | TWC | Pinal | 111 min |
| Sep 10, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Sep 10, 3:51 PM MST | Areal Flood Advisory | TWC | Cochise | 84 min |
| Sep 10, 3:51 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 39 min |
| Sep 10, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 114 min |
| Sep 10, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Sep 10, 4:18 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Sep 10, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 64 min |
| Sep 10, 4:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 10, 4:46 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Sep 10, 4:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 10, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.